High Wind, Guadalupe Mountains of Culberson County
- When
- April 9, 10:51 AM MST to 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
Increased southwesterly flow aloft ahead of an approaching upper level trough and a tightening surface pressure gradient over the area resulted in strong winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Increased southwesterly flow aloft ahead of an approaching upper level trough and a tightening surface pressure gradient over the area resulted in strong winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 9, 10:33 AM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 PM CDT SAT APR 9 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTH TO
SOUTHWEST WINDS OF 20 TO 25 MPH WILL INCREASE TO 25 TO 35 MPH
BY MID AFTERNOON THROUGH MID EVENING. WINDS SHOULD DECREASE AND
BECOME WEST TO SOUTHWEST AT 10 TO 15 MPH OVERNIGHT BEFORE INCREASING
AGAIN TO 20 TO 25 MPH BY MID SUNDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 626 AM CDT SAT APR 9 2011/
DISCUSSION...
AVIATION...
VFR CONDITIONS WITH INCREASING HIGH CLOUDS FROM THE WEST. WILL BE
WINDY DAY DUE TO APPROACHING UPPER TROUGH AND DEEPENING SURFACE
LOW OVER COLORADO. EXPECT SOUTHWEST WIND GUSTING OVER 30KTS AT ALL
TAF SITES DURING THE AFTERNOON... BLOWING DUST COULD REDUCE VSBYS
INTO THE MVFR CATEGORY.
PREV DISCUSSION... /ISSUED 417 AM CDT SAT APR 9 2011/
DISCUSSION...
A STRONG UPPER TROUGH OVER THE GREAT BASIN THIS MORNING WILL BRING
WINDY CONDITIONS TO WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND
TOMORROW. THIS LOW WILL MOVE INTO UTAH AND ARIZONA BY TONIGHT AND
CROSS THE ROCKIES EARLY SUNDAY. THE TROUGH WILL PASS OVER THE
REGION SUNDAY AND BE WELL EAST OF THE AREA BY MONDAY. HIGH
PRESSURE RETURNS MONDAY AND TUESDAY WITH A WEAK TROUGH EXPECTED
WEDNESDAY.
WILL HAVE INCREASING SOUTHWEST WINDS ACROSS THE AREA AS THE UPPER
TROUGH APPROACHES. EXPECT HIGH WIND CONDITIONS IN THE GUADALUPE
MOUNTAINS TO BEGIN BY MIDDAY AND CONTINUE THROUGH SUNDAY... WILL
CONTINUE THE HIGH WIND WARNING. AHEAD OF UPPER TROUGH A DEEP
SURFACE LOW WILL DEVELOP OVER EASTERN COLORADO WITH A SURFACE TROUGH
EXTENDING DOWN ALONG THE NM/TX BORDER SOUTHWARD TO THE RIO GRANDE.
GUIDANCE INDICATING MUCH OF OF THE AREA WILL EXPERIENCE SURFACE
WINDS UP TO 30KTS THIS AFTERNOON. WILL ISSUE A WIND ADVISORY FOR
ALL OF CWA EXCEPT COUNTIES BORDERING RIO GRANDE. HAVE ALSO ADDED
DAVIS MOUNTAINS TO HIGH WIND WARNING FOR TODAY. ETA INDICATES
50-60KTS 700MB WIND AT 12Z SUNDAY NORTH OF A VAN HORN TO BIG LAKE
LINE. PACIFIC FRONT WILL BLOW THROUGH EARLY SUNDAY WITH A STRONG
WEST WIND BEHIND IT. WILL ISSUE A WIND ADVISORY SUNDAY FOR SAME
COUNTIES AS SATURDAY EXCEPT FOR EDDY AND CULBERSON COUNTIES WHICH
WILL BE MOVED TO THE HIGH WIND WARNING. BLOWING DUST CAN BE
EXPECTED OVER MOST OF THE REGION TODAY AND TOMORROW.
MOISTURE HAS BEEN ON THE INCREASE THIS MORNING AS A SOUTHEAST
SURFACE WIND HAS PUSHED DEWPTS IN THE 40S AND 50S AS FAR WEST AS
WINK. THIS MOISTURE WILL SHUNT EAST DURING THE DAY. LATEST SWODY1
HAS GENERAL THUNDER NOW JUST EAST OF THE CWA... HOWEVER GFS
CONTINUES TO DEVELOP A LITTLE QPF OVER THE EAST TONIGHT. HAVE
TRIMMED OFF THE WESTERN EXTENT OF POPS BUT WILL LEAVE ISOLATED
STORMS IN THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS ALONG
PACIFIC FRONT. ANY STORM THAT DEVELOPS WILL BE STRONG. BY 12Z
SUNDAY THE PACIFIC FRONT SHOULD BE PUSHING EAST OF THE AREA TAKING
THE LOW LEVEL MOISTURE AND ANY RAIN CHANCES WITH IT.
SHOULD BE ANOTHER UNSEASONABLY WARM DAY WITH HIGHS IN THE 90S...
COULD REACH RECORD HIGHS AT MAF. AFTER THE PACIFIC FRONT MOVES
THROUGH SHOULD HAVE A COUPLE OF DAYS WITH HIGHS IN THE 90S BEFORE
80S RETURN FOR MIDWEEK.
FIRE WEATHER...
A PARTICULARLY DANGEROUS FIRE WEATHER PATTERN WILL AFFECT WEST TEXAS
AND SOUTHEAST NEW MEXICO THROUGH THIS WEEKEND.
TODAY...A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO EXTEND
THROUGH WEST TEXAS AND SOUTHEAST NEW MEXICO. THE LOW LEVEL THERMAL
RIDGE WILL REMAIN QUITE ENHANCED ALONG THIS FEATURE ACROSS MOST OF
THE FORECAST AREA THIS AFTERNOON. HIGH TEMPERATURES ARE EXPECTED TO
WARM TO NEAR RECORD LEVELS THIS AFTERNOON...WITH 80S IN THE
MOUNTAINS...AND READINGS WELL INTO THE 90S ACROSS MUCH OF THE
PLAINS. THE DRYLINE IS EXPECTED TO SURGE EAST OF THE FORECAST AREA
AGAIN THIS AFTERNOON...WITH DEWPOINTS DROPPING INTO THE TEENS TO 20S
OVER THE REGION. THE HOT TEMPERATURES...WHEN COMBINED WITH THIS VERY
DRY AIRMASS WILL RESULT IN MINIMUM RH VALUES OF 5 TO 10 PERCENT
ACROSS MOST LOCATIONS THIS AFTERNOON. WINDY TO VERY WINDY CONDITIONS
ARE ALSO EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA TODAY...AS THE
MSLP GRADIENT TIGHTENS...AND 30-40 KNOT LOW TO MID LEVEL WIND SPEEDS
SPREAD ACROSS THE REGION. 20 FOOT WIND SPEEDS ARE EXPECTED TO
INCREASE TO 20-35 MPH ACROSS THE PLAINS...WITH SUSTAINED SPEEDS OF
40 MPH OR BETTER POSSIBLE IN THE MOUNTAINS. THE HOT TEMPERATURES...
VERY LOW RH VALUES...AND STRONG WIND SPEEDS WILL BRING DANGEROUS
FIRE WEATHER CONDITIONS ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO TODAY. THE RED FLAG WARNING WILL REMAIN IN EFFECT FOR THE
ENTIRE FIRE WEATHER FORECAST AREA THIS MORNING THROUGH LATE THIS
EVENING. ALSO OF NOTE...ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE
DRYLINE WHICH WILL BE BACKING INTO THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS REGION THIS EVENING. A FEW LIGHTNING STRIKES
WILL BE POSSIBLE ACROSS THESE LOCATIONS.
SUNDAY...A POTENT UPPER LEVEL STORM SYSTEM WILL START TO MOVE FROM
THE ROCKY MOUNTAINS INTO THE CENTRAL AND SOUTHERN PLAINS. MID LEVEL
FLOW WILL STRENGTHEN ACROSS THE REGION ON THE BASE OF THIS FEATURE.
THE STRONG MID LEVEL WINDS...COMBINED WITH THE PASSAGE OF THE
ASSOCIATED STRONG PACIFIC COLD FRONT...WILL RESULT IN VERY WINDY
CONDITIONS ACROSS ALL OF THE FORECAST AREA AGAIN SUNDAY. 20 FT
WESTERLY WIND SPEEDS WILL AVERAGE 25-35 MPH WITH HIGHER GUSTS OVER
MOST OF THE REGION...WITH STRONGER SPEEDS IN THE MOUNTAINS. EVEN
THOUGH COOLER TEMPERATURES WILL ARRIVE BEHIND THE FRONTAL
PASSAGE...DEWPOINT TEMPERATURES ARE EXPECTED TO FALL INTO THE SINGLE
DIGITS AND TEENS ACROSS MOST LOCATIONS DURING THE AFTERNOON.
AFTERNOON RH VALUES WILL LIKELY RANGE FROM THE SINGLE DIGITS TO
LOWER TEENS. THESE CONDITIONS WILL CONTINUE TO FAVOR THE GROWTH AND
SPREAD OF DANGEROUS WILDFIRES SUNDAY. A RED FLAG WARNING WILL REMAIN
IN EFFECT ACROSS ALL AREAS SUNDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 6 AM TO 9 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
WIND ADVISORY FROM 9 AM TO 6 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 6 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM 9 AM TO 6 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 7 AM CDT /6 AM MDT/ TO 10 PM CDT /9 PM
MDT/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY FROM 10 AM TO 7 PM CDT SUNDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ SUNDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
HIGH WIND WARNING FROM 10 AM TO 7 PM CDT SUNDAY FOR THE
FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 455 AM CDT SAT APR 9 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 455 AM CDT SAT APR 9 2011 /355 AM MDT SAT APR 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF NEAR RECORD HIGH TEMPERATURES...VERY LOW RELATIVE HUMIDITY...AND WINDY TO VERY WINDY CONDITIONS WILL CREATE FAVORABLE CONDITIONS FOR THE RAPID GROWTH AND SPREAD OF DANGEROUS WILDFIRES TODAY. A RED FLAG WARNING IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. STRONG WINDS WILL IMPACT THE GUADALUPE AND DAVIS MOUNTAINS TODAY AND TONIGHT. WESTERLY WINDS WILL INCREASE 35 TO 50 MPH...WITH GUSTS TO 75 MPH ACROSS THE GUADALUPE MOUNTAINS...WHILE WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED IN THE DAVIS MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT FOR BOTH MOUNTAIN RANGES. VERY WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...THE UPPER TRANS PECOS REGION... AND THE PERMIAN BASIN. WESTERLY WINDS 25 TO 35 MPH...WITH GUSTS OF 45 TO 50 MPH ARE EXPECTED ACROSS THESE LOCATIONS...WHERE A WIND ADVISORY WILL BE IN EFFECT THROUGH EARLY THIS EVENING. AREAS OF BLOWING DUST MAY OCCASIONALLY REDUCE VISIBILITY...ESPECIALLY NEAR OPEN AND PLOWED FIELDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS FIRE WEATHER CONDITIONS WILL IMPACT ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY. VERY WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER WILL CREATE FAVORABLE CONDITIONS FOR RAPID WILDFIRE GROWTH AND SPREAD. A RED FLAG WARNING IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY. STRONG WINDS WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT EDDY COUNTY PLAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR SUNDAY. A HIGH WIND WARNING IS IN EFFECT ACROSS THESE LOCATIONS SUNDAY. VERY WINDY CONDITIONS WILL ALSO AFFECT ACROSS THE REST OF SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS SUNDAY. A WIND ADVISORY IS IN EFFECT FOR LEA COUNTY...THE MARFA PLATEAU... THE UPPER TRANS PECOS REGION... AND THE PERMIAN BASIN SUNDAY. AREAS OF BLOWING DUST MAY OCCASIONALLY REDUCE VISIBILITY...ESPECIALLY NEAR OPEN AND PLOWED FIELDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295584.